Tornadoes · United States · Indiana · 2011
EF0 tornado, Otwell, Indiana, February 28, 2011
This EF0 tornado ran 1.9 miles across Pike County on February 28, 2011, touching down at 3:10 AM EST and reaching 200 yards wide. It killed nobody, and did $150,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- February 28, 2011
- Touchdown
- 3:10 AM EST (08:10 UTC)
- Lifted
- 3:14 AM EST (08:14 UTC)
- On the ground
- 4 minutes
- Path length
- 1.9 miles (3.1 km)
- Path width
- 200 yards (183 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $150,000
- County
- Pike County
- Touchdown point
- 38.435, -87.100
- Lift-off point
- 38.424, -87.133
- Record number
- 1102280210-01
What the Weather Service recorded
A surface cyclone accelerated northeast from the southern Plains through central Missouri and the Ohio Valley. An associated warm front lifted northward through the Mid-Mississippi and Lower Ohio Valleys in advance of the surface low. A cold front trailing south from the low surged eastward toward the Lower Mississippi Valley. Lines and clusters of severe storms tracked rapidly eastward, along with a couple of tornadic supercells.
A few homes had partial roof loss. Several homes sustained shingle damage. The roof was blown off a two-car garage and a large farm shed. About a dozen trees were down or damaged. The average path width was 150 yards. Peak wind was estimated about 85 mph.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the tornado touched down at Feb 27, 11:21 PM EST, 3 hours 49 minutes earlier.
Area forecast discussion, Feb 27, 11:21 PM EST, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1021 PM CST SUN FEB 27 2011
.UPDATE...
UPDATED PUBLIC PRODUCTS TO INCLUDE THE TORNADO WATCH...AND ADD
SOME DETAILED TIMING TO THE POP AND WX GRIDS. LOOKS LIKE SCATTERED
HAILERS FOR THE NEXT 4 HOURS OR SO...AND THEN THE MAIN EVENT WITH
THE LINE MOVING THROUGH MISSOURI AT THIS TIME. WE DECIDED TO PUT A
CHUNK OF OUR AREA IN TORNADO WATCH 25 TO GET IT OUT BEFORE
BEDTIME. THE REST OF THE AREA WILL LIKELY BE PLACED IN ANOTHER
WATCH AFTER MIDNIGHT.
&&
.DISCUSSION...
CONCERN CONTINUES WITH SEVERE WEATHER POTENTIAL TOWARD EVENING
THROUGH THE OVERNIGHT HOURS. MULTIMEDIA BRIEFING IS UP ON THE
WEB SITE...AND WILL ADDRESS THE POTENTIAL IN THE SPECIAL WEATHER
STATEMENT AND HAZARDOUS WEATHER OUTLOOK PRODUCTS.
SURFACE LOW SHOULD MOVE FROM SOUTHERN KS THIS EVENING TO THE
CONFLUENCE OF THE OHIO AND MISSISSIPPI RIVERS BY MONDAY MORNING.
MILD SOUTHERLY FLOW WILL PERSIST KEEPING TEMPS UP ALL NIGHT. WENT
WITH CATEGORICAL POPS AND MAINTAINED OUR FLASH FLOOD WATCH. MAY
HAVE TO ADJUST TIMING A TAD THOUGH.
IN THE WAKE OF THE LOW...TEMPS SHOULD FALL MONDAY...WITH SHOWER
AND THUNDERSTORM CHANCES DECREASING FROM WEST TO EAST. STILL
LOOKS LIKE DRY WEATHER PER THE MEDIUM RANGE MODELS TUESDAY THROUGH
THURSDAY. THE NEXT CHANCE OF SHOWERS COMES INTO THE PICTURE
BY FRIDAY AND CONTINUES INTO THE FIRST PART OF THE WEEKEND.
IN THE SHORT TERM...USED A BLEND OF THE RUC/NAM AND SREF. LONG
TERM WAS INITIALLY AN ECMWF/GFS OPS BLEND...THEN TRENDED TOWARD
THE ENSEMBLE SOLUTIONS.
&&
.AVIATION...
SHOWERS...AND EVENTUALLY TSTMS...WILL GRADUALLY BECOME MORE COMMON
THROUGH THE DAYLIGHT HOURS. SOME VSBY RESTRICTIONS DUE TO DRIZZLE
MAY OCCUR WITH LOWER CIGS. CIGS WILL CONTINUE TO BE QUITE VARIABLE.
A WARM FRONT...WITH SOME SHOWER ACTIVITY IN ITS VICINITY...WILL
CONTINUE TO MOVE NWD AND OUT OF THE PAH FORECAST AREA IN THE AFTN.
WINDS ALOFT WILL ALSO CONTINUE TO INCREASE AHEAD OF AN APPROACHING
LOW PRESSURE/SFC COLD FRONT WHICH IS FORECAST TO SWEEP THROUGH THE
REGION MON MRNG. ATTM...IT APPEARS THAT WDSPRD SHWR/TSTM ACTIVITY
/SOME POSSIBLY SEVERE/ WILL OCCUR MAINLY IN THE EARLY TO MID
EVE...WITH THE HAZARD SLOWLY DECREASING OVNGT.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR BALLARD-CALDWELL-
CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-DAVIESS-FULTON-
GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-LYON-MARSHALL-
MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-WEBSTER.
MO...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR BOLLINGER-BUTLER-
CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY MO-
RIPLEY-SCOTT-STODDARD-WAYNE MO.
IL...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR ALEXANDER-EDWARDS-
FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-JOHNSON-
MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-WAYNE
IL-WHITE-WILLIAMSON.
IN...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR GIBSON-PIKE-POSEY-
SPENCER-VANDERBURGH-WARRICK.
&&
DRSHazardous weather outlook, Feb 27, 11:03 PM EST, 4 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 1003 PM CST SUN FEB 27 2011 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-281100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 1003 PM CST SUN FEB 27 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TONIGHT A TORNADO WATCH HAS BEEN ISSUED FOR ALL OF SOUTHERN ILLINOIS AND MUCH OF SOUTHEAST MISSOURI UNTIL 4 AM. SCATTERED THUNDERSTORMS WITH THE POTENTIAL FOR LARGE HAIL CAN BE EXPECTED IN THE WATCH AREA LATE THIS EVENING AND INTO THE EARLY MORNING HOURS...BUT THE GREATEST SEVERE THREAT WILL BE WITH A LINE OF STORMS CURRENTLY MOVING THROUGH CENTRAL MISSOURI. WIDESPREAD DAMAGING WINDS...AS WELL AS A FEW TORNADOES AND LARGE HAIL CAN BE EXPECTED WITH THIS LINE...WHICH IS EXPECTED TO REACH THE WESTERN PARTS OF THE AREA AROUND 2 AM. THE REMAINDER OF THE AREA WILL LIKELY BE PLACED IN A TORNADO WATCH IN THE OVERNIGHT HOURS. THE STORMS WILL BE NEAR THE OHIO RIVER AROUND 6 AM. A FLASH FLOOD WATCH IS ALSO IN EFFECT TONIGHT. REFER TO THE WATCH PRODUCT FOR MORE INFORMATION. MINOR FLOODING WILL OCCUR ON THE LARGER MAINSTREAM RIVERS...SUCH AS THE OHIO AND MISSISSIPPI RIVERS. REFER TO THE FLOOD WARNINGS AND STATEMENTS FOR DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A LINE OF SEVERE THUNDERSTORMS WILL SWEEP THROUGH MUCH OF WEST KENTUCKY AND SOUTHWEST INDIANA PRIOR TO 9 AM MONDAY. WIDESPREAD WIND DAMAGE AS WELL AS A FEW TORNADOES AND LARGE HAIL CAN BE EXPECTED WITH THIS LINE OF STORMS. THERE IS SOME POTENTIAL FOR FLASH FLOODING EARLY MONDAY. REFER TO THE FLASH FLOOD WATCH FOR MORE DETAILS. MINOR FLOODING WILL OCCUR ON THE LARGER MAINSTREAM RIVERS...SUCH AS THE OHIO AND MISSISSIPPI RIVERS. REFER TO THE FLOOD WARNINGS AND STATEMENTS FOR DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD BE PREPARED FOR ACTIVATION TONIGHT AND EARLY MONDAY MORNING. DRS
In the hours before
Local storm report, Feb 28, 2:50 AM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
150 AM CST MON FEB 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0143 AM TSTM WND GST MOUNT CARMEL 38.42N 87.77W
02/28/2011 E65 MPH WABASH IL BROADCAST MEDIA
WINDS ESTIMATED 60 TO 65 MPH WITH POWER OUTAGES.
TRANSFORMER DESTORYED.
&&
SMITTYLocal storm report, Feb 28, 2:55 AM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
155 AM CST MON FEB 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0154 AM HAIL 3 W POSEYVILLE 38.17N 87.84W
02/28/2011 M0.75 INCH POSEY IN TRAINED SPOTTER
DIME SIZE HAIL REPORTED WEST OF TOWN.
&&
SMITTYLocal storm report, Feb 28, 2:56 AM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
156 AM CST MON FEB 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 AM HAIL OWENSVILLE 38.27N 87.69W
02/28/2011 M0.88 INCH GIBSON IN TRAINED SPOTTER
NICKLE SIZE HAIL REPORTED.
&&
SMITTYLocal storm report, Feb 28, 2:57 AM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
157 AM CST MON FEB 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 AM TSTM WND GST POSEYVILLE 38.17N 87.78W
02/28/2011 M55 MPH POSEY IN TRAINED SPOTTER
&&
SMITTYLocal storm report, Feb 28, 3:04 AM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
204 AM CST MON FEB 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0203 AM HAIL 3 W POSEYVILLE 38.17N 87.84W
02/28/2011 M1.00 INCH POSEY IN TRAINED SPOTTER
QUARTER SIZE HAIL REPORTED WEST OF TOWN.
&&
SMITTYLocal storm report, Feb 28, 3:06 AM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
206 AM CST MON FEB 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 AM TSTM WND DMG SIMS 38.36N 88.54W
02/28/2011 WAYNE IL TRAINED SPOTTER
COMMUNITY WITHOUT POWER. TREE LIMBS DOWN.
&&
SMITTYThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Lincoln, IL (KILX), 00:00Z
8.2 hours before the tornado, 230 km from the path. February 28, 2011.
- Mixed-layer CAPE
- 124 J/kg
- Mixed-layer CIN
- -220 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 494 m above ground
- 0-6 km bulk shear
- 76 kt
- 0-1 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 210 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
- 0-3 km lapse rate
- 3.7 K/km
The surface observations
Huntingburg (HNB), 25 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Evansville,IN radar (KVWX), 56 km away, was scanning. The volume nearest the touchdown began at 08:10 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2011 tornado in IndianaEvery tornado in Indiana since 1950Warnings in force in Indiana nowThe forecast where you are
The other tornadoes of February 28, 2011
25 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| February 28 | 12:03 AM CST | EF0 | Washington, IL | 2.8 | 50 | |||
| February 28 | 12:08 AM CST | EF2 | Washington, IL | 2.3 | 100 | |||
| February 28 | 12:27 AM CST | EF2 | Fayette, IL | 1.3 | 90 | |||
| February 28 | 12:32 AM CST | EF1 | Fayette, IL | 0.1 | 10 | |||
| February 28 | 12:33 AM CST | EF2 | Fayette, IL | 0.1 | 50 | |||
| February 28 | 1:36 AM CST | EF1 | Gibson, IN | 23.3 | 250 | $150,000 | ||
| February 28 | 1:51 AM CST | EF2 | Gibson, IN | 22.0 | 550 | $600,000 | ||
| February 28 | 3:19 AM EST | EF2 | Dubois, IN | 14.2 | 225 | 1 | $500,000 | |
| February 28 | 3:29 AM CST | EF1 | Clark, IN to KY | 3.0 | 100 | $7,000 | ||
| February 28 | 4:43 AM EST | EF1 | Oldham, KY | 1.2 | 75 | |||
| February 28 | 4:59 AM EST | EF3 | Henry, KY | 2.3 | 150 | 1 | $500,000 | |
| February 28 | 6:00 AM EST | EF1 | Fairfield, OH | 2.4 | 75 | $100,000 | ||
| February 28 | 6:49 AM EST | EF1 | Lincoln, KY | 8.7 | 250 | $100,000 | ||
| February 28 | 7:37 AM EST | EF1 | Wolfe, KY | 0.3 | 100 | $75,000 | ||
| February 28 | 12:18 PM CST | EF2 | Franklin, TN | 16.1 | 600 | 1 | 4 | $40,000 |
| February 28 | 12:18 PM CST | EF1 | Madison, AL | 3.9 | 200 | $30,000 | ||
| February 28 | 1:00 PM CST | EF0 | Marion, TN | 0.0 | 20 | $20,000 | ||
| February 28 | 2:25 PM EST | EF1 | Hamilton, TN | 2.2 | 90 | $1.3 million | ||
| February 28 | 2:30 PM EST | EF1 | Hamilton, TN | 2.6 | 150 | $5.0 million | ||
| February 28 | 3:53 PM CST | EF0 | Talladega, AL | 0.3 | 50 | $8,000 | ||
| February 28 | 5:02 PM EST | EF0 | Greenville, SC | 1.5 | 50 | |||
| February 28 | 5:05 PM CST | EF0 | Autauga, AL | 8.9 | 200 | $77,000 | ||
| February 28 | 5:28 PM CST | EF0 | Chambers, AL | 1.9 | 30 | $45,000 | ||
| February 28 | 5:37 PM CST | EF1 | Lowndes, AL | 5.0 | 200 | $60,000 | ||
| February 28 | 7:24 PM EST | EF1 | Newberry, SC | 3.4 | 100 | $120,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.